MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number ENVEOR-N-US
Medical Device Problem Codes Bent (1059); Fracture (1260); Material Separation (1562); Deformation Due to Compressive Stress (2889); Device Dislodged or Dislocated (2923); Material Deformation (2976)
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); Death (1802); Low Blood Pressure/ Hypotension (1914); Cardiac Tamponade (2226); Aortic Dissection (2491); Pericardial Effusion (3271)
Date of Event 11/15/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Product analysis: upon receipt at medtronic¿s quality laboratory, the valve was loaded in the capsule of the delivery catheter system (dcs).The capsule was buckled and partially separated at the proximal end.A 5 mm gap was present between the distal edge of the capsule and the catheter tip.The handle was intact.Several voids were observed over the nitinol reinforcing frame along the distal end to the proximal end of the capsule.Most of the voids were observed on the capsule when viewed from the opposite side of the capsule marker band.There was damage noted on the threading of the screw gear.The device was returned with the end cap/screw gear snap fit connected.Conclusion: the investigation is in progress.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant of this 34 mm transcatheter bioprosthetic valve, at approximately 50% deployment, the valve dislodged toward the aorta.The delivery catheter system (dcs) handle was turned in the opposite direction to recapture.It was noted on fluoroscopy that the capsule was slightly bent in the proximal portion approximately 1 cm below the paddles.A second deployment attempt was started without issue but again at 50% deployment, the valve dislodged into ascending aorta.Recapture was again started, but it was noted that the handle was requiring more force to recapture.On fluoroscopy, there appeared to be a bulge in the upper third of the capsule area at the proximal end near the paddles.A decision was made to remove and examine the system.The valve and dcs were successfully removed from the patient but with some tightness noted through the 20 french non-medtronic sheath.The device was examined on the back table and the capsule was slightly over-captured at the nosecone with a slight bend.A deformed area of proximal end of capsule was noted but the capsule appeared intact.The handle was turned to determine whether the capsule would retract but when the capsule started to flex, the turning was stopped.During this time, the patient became unstable.The systolic pressure decreased to approximately 60 mmhg.Measures were taken to stabilize and the patient was intubated.A transesophageal echocardiogram (tee) probe was placed due to effusion from a dissection of the ascending aorta.A pericardial drain was performed to relieve tamponade but could not stabilize the patient and the patient subsequently expired as a result of the tamponade and dissection.The physician reported that the dcs likely contributed to the dissection and subsequent death.An autopsy was performed and confirmed the dissection.The patient anatomy was reported to be tortuous with mild calcification.It was determined prior to the procedure that no surgical intervention would be performed if needed.A non-medtronic extra stiff guidewire was used for the procedure and it was reported to be uncertain whether the stiff wire would allow the capsule to flex too much during deployment.At the end of the procedure, inspection of the dcs noted that the capsule had been retracted approximately 1 cm and there was a bend in the proximal end.The capsule had fractured and split with the internal working sticking through but it was unknown when the split occurred.The handle was turned in an attempt to gain understanding of why the capsule had separated.
 
Additional Manufacturer Narrative
Additional information was received that the autopsy confirmed the aortic dissection was at the sinotubular junction (stj).If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.The reported event indicated that at approximately 50% deployment, the valve dislodged toward the aorta, and the valve was recaptured.Potential factors that could influence dislodgement include tension applied on the dcs during positioning, calcification levels, shape of the native anatomy, and the cause of the reported dislodgement could not be conclusively determined.It was reported that after the initial recapture the capsule appeared slightly bent approximately 1 cm below the paddles.The slight bend in the capsule may have indicated increased force on the system, or that the system was overdriven/over-captured.The cause of the reported capsule bend cannot be determined.It was reported that during the second deployment attempt the valve dislodged again and was recaptured.During the second recapture it was noted that the handle required more force to recapture, and there was a bulge on the capsule near the paddles.The dcs was removed from the patient with some tightness noted through the sheath.The bulge reported in the capsule may have indicated a capsule buckle event which could occur due to excessive compressive forces applied to the capsule, which was consistent with the reported increase in force required to recapture.The dcs was returned to medtronic for analysis; visual analysis confirms that the capsule was buckled and partially separated.Additionally, voids were observed on the capsule of the subject dcs, which indicated delamination between the capsule outer polymer and the nitinol frame.Voids typically occur when the capsule is subjected to a bending force, which is consistent with the capsule bending reported in this case.Analysis of the device also noted damage to the treading of the screw gear components on the handle of the dcs.This damage was consistent with the increased forces reported in this case.High forces on the handle may cause the threading of the screw gear to become worn and damaged.Historically, the excessive compressive forces applied to the capsule in capsule buckling events occur due to a misloaded valve.Based on the information available there was no indication that a misload occurred in this case, and the cause of the reported capsule bulge could not be determined.After the system was removed from the patient it was examined on the back table and the capsule was noted to be slightly over-captured at the nosecone with a slight bend.The evolutr instructions for use (ifu) cautions the user to ¿stop advancing the capsule once the gap to the catheter tip is closed.Advancing the capsule farther could damage the capsule¿.The over-capture of the capsule may have resulted in the reported bend in the capsule, and the over-capture may have also resulted in an increase in the profile of the dcs resulting in the tightness reported during removal through the sheath.It was reported that a deformed area was noted at the proximal end of the capsule but the capsule appeared intact.The reported deformed area was describing the capsule buckle outlined above.When the handle was turned to determine whether the capsule would retract, the capsule started to flex and turning was stopped.At the end of the procedure when the dcs was examined again, the capsule was noted to have been retracted 1 cm and the capsule was fractured and split.This description was consistent with capsule buckle events when the compressive forces initiated a capsule buckle which can then result in a fracture in the capsule frame.Subsequently upon retraction the capsule separates.It was unknown when the capsule split occurred, however based on the information available, the capsule separation mostly likely occurred after it was removed from the patient and the handle was turned during examination of the dcs.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENVEO R DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7106833
Report Number2025587-2017-02403
Device Sequence Number1495178
Product Code NPT
UDI-Device Identifier00643169956193
UDI-Public00643169956193
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P130021
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/11/2019
Device Model NumberENVEOR-N-US
Device Catalogue NumberENVEOR-N-US
Device Lot Number0008708886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2017
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer01/17/2018
01/17/2018
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date01/18/2018
02/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Weight86